Can heart related medications make dementia worse?

Follow
Share

Several blood pressure and heart-related medications have just been prescribed for my mother. She started taking them last night and she has been hallucinating today. She is in and assisted living facility, but today she thought I had been there and left without telling her I was leaving. She was panicking because she thought she was alone. When I told her that I was still at work, she couldn't understand how that was possible. Could this be caused by the new medications? To my knowledge, she hasn't had any hallucinations in months prior to today.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
14

Answers

Show:
I read fairly dense scientific paper last night on Am Heart Assoc site....basically summarizing 5or6global studies of a large sample of elderly men and women. In sum, seemed to say for someone like my mom, statins are appropriate for reduction of HA. But it also said treatment with statin classified aggressive vs moderate ( type of statin, dose) did not show advantage one over the other. My mom is on an aggressive protocol, so maybe the doc will switch to lesser dose, different statin. Article also discussed quality of life issues, life expectancy based on current age in making choice to take drug. I read that the author works as consultant for the major Pharmas of statins, so kind of shot credibility.....sz
Helpful Answer (0)
Report

But, taking off statins, the risk of stroke would increase, resulting possibly in more memory loss.
Helpful Answer (0)
Report

Merrilou....re statin and memory loss, was it specific to the elderly in some part of article? I would love to take my mom off statins. I am with you re what good is it if it is compromising your quality of life? At 83 I think that is prime issue!
Helpful Answer (0)
Report

If elders are given strong blood pressure meds (stronger than they need) they are apt to hallucinate. Changing my mom's bp meds reduced her hallucinations by 90%. They are at least 5 different types of Blood pressure medications. They ARE NOT all the same.
Helpful Answer (1)
Report

Abby333, the article that mbost310 is speaking of above is attached here.

https://www.agingcare.com/articles/urinary-tract-infections-elderly-146026.htm

The AgingCare.com Team
Helpful Answer (0)
Report

I hope you have taken your mom to be examined by a physician. One additional thought: Antihypertensives often include diuretics which could possibly result in fluid and electrolyte imbalances. Not always, but too often (especially when it concerns your LO) the results of these imbalances include significant effects like confusion, hypotension, and several other things which can in turn increase one's falls risk, affect other organs, etc., etc.. So, it's a serious issue. But, it is possible that the dosage just needs to be adjusted. If so, an adjustment could soon help her return to her prior state.
Helpful Answer (0)
Report

I don't really know about heart medications and their effect on dementia, but one thing you may want to rule out as a possible cause for hallucinations is a urinary tract infection. There's a very informative article on UTIs on this website "Urinary tract infections in the elderly." Although the connection between the medication and hallucinations seems a more likely cause in your case, UTIs are worth consideration anytime there is a sudden change in your elderly loved ones' mental status.
Helpful Answer (0)
Report

A report was just published concerning statins and memory loss. My mother is 87 and had bypass surgery at 80. Her short term memory is practically non-existent after 7 years on statins and when she went back on BP medicine, she got worse. If I had it to do over again, I would've taken her off of the statins when she came to live with me 6 years ago. So what if she has high cholesterol. It took her 80 years to have a mild heart attack with no damage before statins.I truly believe the fewer meds the better for all of us and so do some physicians. What's the point of just keeping someone alive who can't function? The Dr's have been handing out statins like they did birth control in the 70s and now we find out they cause harm. Who knows if that's not the case with BP meds too. Big pharma has too much control over our lives.
Helpful Answer (2)
Report

Talk to the doctor who put her on the medication. My husband was on heart, cholesterol, blood thinner, diabetes, asthma medication for many years before the stroke that led ultimately to vascular dementia. The only difference I noticed was he began shaking for ca 15 minutes after taking the meds. I separated the cholesterol from the heard medication after speaking with his cardiologist, to see if that would stop it. He thought it should not make any difference but to go ahead and try. And it worked - heart meds in the morning - cholesterol in the evening and no more shaking. Otherwise no problems.
So, please find out what the new medications are, and talk about the side effects.
Helpful Answer (0)
Report

My Dad was diagnosed with dementia (officially diagnosed with Alzheimer's) about 4 years ago. This was following a stent placement procedure on a blood vessel leading to his heart, which was about 90% blocked. At the time, several other vessels were about 60-70% blocked, but supposedly these were not blocked enough to warrant stents. Following the surgery, which I wouldn't consider very invasive, he was placed on 7 or 8 heart-related medications. Within 6 months he was acting oddly and experiencing hallucinations. I looked up the known side-effects of all medications on a very good internet site and was appalled by what I found out, as was my mother, who at age 83 is his primary caregiver. We either weaned him off or immediately stopped all medications except high-dose aspirin (the heart doctor wasn't very happy, of course). Unfortunately it was too late. I adamantly believe that these medications exacerbated or sped up his decline into dementia. Today he is basically healthy physically, except for back problems. He continues on two medications for prostate, which he's been on for years. But mentally he is probably close to entering the final stages of Alzheimer's (or whichever dementia he has; it's really hard to diagnose exactly). He has very involved hallucinations almost on a daily basis, develops fixations on things or events (believes he still has to turn in some important military papers and explain his absence although he's been retired from the military for 40 years), has trouble eating, cannot get dressed by himself, cannot shower or bathe without help, shuffles when he walks, mumbles when he talks or speaks in a way that isn't understandable, cannot go out anywhere, experiences sundowners syndrome most evenings, tries to hold up walls and doors because he thinks they're falling, down, etc. Looking back, he may have been showing some minor signs of impending dementia at the time of his surgery (driving, etc.), but following the surgery and medications it happened basically overnight. He now takes 3 meds for the dementia. I sometimes wonder what he would be like if the meds were stopped, but am also scared about what I might see happen. So to answer your question: YES, YES, YES. I truly believe that heart medications can make dementia worse, speed up the symptoms, etc. I wish my Dad was the man he was before he was given such meds.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions